Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Lincoln, IL

April 10, 2001Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 10, 2001, 12:27 AM CDT for Champaign County, Vermilion County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 10, 2001, 12:27 AM CDT (05:27 UTC)
Expired
Apr 10, 2001, 1:15 AM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 130 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WUUS53 KILX 100528
SVRSPI
ILC019-183-100615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1227 AM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS
  NORTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 115 AM CDT

* AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR RANTOUL...MOVING EAST-NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GIFFORD
  POTOMAC
  HOOPESTON

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4050 8755 4039 8825 4020 8826 4024 8754

CHURCHILL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 8:45 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 9, 8:45 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
845 PM CDT MON APR 9 2001

00Z SFC ANALYSIS INDICATING WEAK AREA OF LOW PRESSURE SHIFTING SWD
ACRS CNTRL IL THIS EVENING. BNDRY EXTENDING EWD FROM WAVE HELPED
INTENSIFY STORMS ACRS STARK AND MARSHALL COUNTIES THIS EVENING CONTINUES
TO HOLD NRLY STATIONARY FROM PIA TO WATSEKA. NEXT SHORTWAVE ROTATING
ARND PERIPHERY OF CNTRL US RIDGE SEEN ON WATER VAPOR LOOP OVR WRN KS
AND OK WITH CONVECTION ONGOING TO ITS EAST ACRS MO. THIS NEXT ROUND
OF CONVECTION SHOULD PUSH INTO OUR WRN COUNTIES IN THE NEXT HOUR OR TWO
AND OVR AT LEAST THE SRN TWO THIRDS OF THE CWA AFTER MIDNIGHT. 00Z RUC
MODEL INDICATING THETA-E AXIS ALIGNED FROM SPRINGFIELD MO NEWD TO JUST
NORTH OF PEORIA WITH THE FORECASTS SUGGESTING A SLOW SOUTHWARD PUSH OF
AXIS OVERNIGHT. ONLY A FEW CHANGES PLANNED TO CURRENT FORECASTS FOR THE
OVERNIGHT HOURS. STILL APPEARS AREAS ALONG AND SOUTH OF A SPRINGFIELD TO
DANVILLE LINE MAY SEE SOME LOCALLY HEAVY RAINFALL TOTALS IN ADDITION TO
SOME HAIL AND GUSTY WINDS WITH THE STRONGER STORMS.

.ILX...NONE.

SMITH

In the hours before

Local storm report, Apr 9, 6:51 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
651 PM CDT MON APR 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    2 SE CASTLETON            IL   3.00 INCH HAIL
04/09/01   STARK                          BETWEEN CASTLETON AND CAMP
                                          GROVE. HAIL AT LEAST 1" IN
                                          DIAMETER SINCE 552 PM.
                                          REPORTED BY COOP OBSERVER.

0628 PM    2 N LAWN RIDGE            IL   TORNADO
04/09/01   MARSHALL                       REPORTED BY PEORIA CO.
                                          SHERIFF. TORNADO ALONG
                                          STARK/MARSHALL COUNTY LINE.

0630 PM    HENRY                     IL   .88 INCH HAIL
04/09/01   MARSHALL                       REPORTED BY SHERIFF.

0630 PM    8 ESE CAMP GROVE          IL   TORNADO
04/09/01   MARSHALL                       TOUCHED DOWN FOR 5 MINUTES
                                          IN AN OPEN FIELD. REPORTED
                                       q   BY STORM CHASER.

GEELHART
Local storm report, Apr 9, 7:13 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
713 PM CDT MON APR 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    2 E VARNA                 IL   2.75 INCH HAIL
04/09/01   MARSHALL                       REPORTED BY SHERIFF.

0700 PM    VARNA                     IL   .75 INCH HAIL
04/09/01   MARSHALL                       REPORTED BY COOP OBSERVER.

GEELHART
Local storm report, Apr 9, 7:41 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
741 PM CDT MON APR 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0711 PM    WENONA                    IL   2.75 INCH HAIL
04/09/01   MARSHALL                       REPORTED BY SHERIFF.

GEELHART
Special weather statement, Apr 10, 12:11 AM CDT, 16 minutes before
ILZ027>031-036>038-040>057-061-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1211 AM CDT TUE APR 10 2001

...SEVERE THUNDERSTORM WATCH NUMBER 111 HAS EXPIRED...

SEVERE THUNDERSTORM WATCH 111...WHICH COVERED PARTS OF EASTERN AND
CENTRAL ILLINOIS...EXPIRED AT MIDNIGHT. THIS WATCH COVERED AREAS
FROM HAVANA TO THE INDIANA BORDER EAST OF MATTOON...NORTHWARD
TOWARD INTERSTATE 80.

TWO ADDITIONAL WATCHES REMAIN IN EFFECT. SEVERE THUNDERSTORM WATCH
112 COVERS CASS...MORGAN...AND SCOTT COUNTIES. SEVERE THUNDERSTORM
WATCH 114 COVERS CHRISTIAN AND SANGAMON COUNTIES. BOTH ARE IN EFFECT
UNTIL 1 AM.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 1:21 AM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford39 min
Apr 10, 7:47 AM CDTSevere Thunderstorm WarningILXEffingham, Shelby43 min
Apr 10, 8:18 AM CDTSevere Thunderstorm WarningILXColes, Cumberland42 min
Apr 10, 8:30 AM CDTSevere Thunderstorm WarningILXEffingham45 min
Apr 10, 9:01 AM CDTSevere Thunderstorm WarningILXJasper44 min
Apr 10, 9:15 AM CDTSevere Thunderstorm WarningILXCrawford45 min
Apr 10, 9:40 AM CDTSevere Thunderstorm WarningILXLawrence50 min
Apr 10, 12:58 PM CDTSevere Thunderstorm WarningILXEffingham62 min
Apr 10, 1:39 PM CDTSevere Thunderstorm WarningILXJasper66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.